Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Rational points on compactifications of semi-simple groups


Authors: Joseph Shalika, Ramin Takloo-Bighash and Yuri Tschinkel
Journal: J. Amer. Math. Soc. 20 (2007), 1135-1186
MSC (2000): Primary 14G05, 11G50; Secondary 11F70
DOI: https://doi.org/10.1090/S0894-0347-07-00572-3
Published electronically: May 11, 2007
MathSciNet review: 2328719
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove Manin's conjecture concerning the distribution of rational points of bounded height, and its refinement by Peyre, for wonderful compactifications of semi-simple algebraic groups over number fields. The proof proceeds via the study of the associated height zeta function and its spectral expansion.


References [Enhancements On Off] (What's this?)

  • 1. James Arthur, A trace formula for reductive groups. I. Terms associated to classes in $ G({\bf Q})$, Duke Math. J. 45 (1978), no. 4, 911-952. MR 518111 (80d:10043)
  • 2. -, A trace formula for reductive groups. II. Applications of a truncation operator, Compositio Math. 40 (1980), no. 1, 87-121. MR 558260 (81b:22018)
  • 3. -, On a family of distributions obtained from Eisenstein series. I. Application of the Paley-Wiener theorem, Amer. J. Math. 104 (1982), no. 6, 1243-1288. MR 681737 (85k:22044)
  • 4. V. V. Batyrev and Yu. I. Manin, Sur le nombre des points rationnels de hauteur borné des variétés algébriques, Math. Ann. 286 (1990), no. 1-3, 27-43. MR 1032922 (91g:11069)
  • 5. Victor V. Batyrev and Yuri Tschinkel, Rational points of bounded height on compactifications of anisotropic tori, Internat. Math. Res. Notices (1995), no. 12, 591-635. MR 1369408 (97a:14021)
  • 6. -, Manin's conjecture for toric varieties, J. Algebraic Geom. 7 (1998), no. 1, 15-53. MR 1620682 (2000c:11107)
  • 7. -, Tamagawa numbers of polarized algebraic varieties, Astérisque (1998), no. 251, 299-340, Nombre et répartition de points de hauteur bornée (Paris, 1996). MR 1679843 (2000d:11090)
  • 8. A Borel, Proceedings of Symposia in Pure Mathematics. Vol. IX: Algebraic groups and discontinuous subgroups, Proceedings of the Symposium in Pure Mathematics of the American Mathematical Society held at the University of Colorado, Boulder, Colorado (July 5-August 6), vol. 1965, American Mathematical Society, Providence, R.I., 1966. MR 0202512 (34:2381)
  • 9. A. Borel, Seminar on Algebraic Groups and Related Finite Groups. (Held at The Institute for Advanced Study, Princeton, N.J., 1968/69), Lecture Notes in Mathematics, Vol. 131, Springer-Verlag, Berlin, 1970. MR 0258838 (41:3484)
  • 10. Armand Borel and Jacques Tits, Groupes réductifs, Inst. Hautes Études Sci. Publ. Math. (1965), no. 27, 55-150. MR 0207712 (34:7527)
  • 11. M. Brion, Curves and divisors in spherical varieties, Algebraic groups and Lie groups, Austral. Math. Soc. Lect. Ser., vol. 9, Cambridge Univ. Press, Cambridge, 1997, pp. 21-34. MR 1635672 (99f:14006)
  • 12. Michel Brion, Variétés sphériques et théorie de Mori, Duke Math. J. 72 (1993), no. 2, 369-404. MR 1248677 (94j:14045)
  • 13. W. Casselman, The unramified principal series of $ {\mathfrak{p}}$-adic groups. I. The spherical function, Compositio Math. 40 (1980), no. 3, 387-406. MR 571057 (83a:22018)
  • 14. Antoine Chambert-Loir and Yuri Tschinkel, Fonctions zêta des hauteurs des espaces fibrés, Rational points on algebraic varieties, Progr. Math., vol. 199, Birkhäuser, Basel, 2001, pp. 71-115. MR 1875171 (2003a:11079)
  • 15. -, On the distribution of points of bounded height on equivariant compactifications of vector groups, Invent. Math. 148 (2002), no. 2, 421-452. MR 1906155 (2003d:11094)
  • 16. C. De Concini and C. Procesi, Complete symmetric varieties, Invariant theory (Montecatini, 1982), Lecture Notes in Math., vol. 996, Springer, Berlin, 1983, pp. 1-44. MR 718125 (85e:14070)
  • 17. C De Concini and T. A. Springer, Compactifications of symmetric varieties, Transform. Groups 4 (1999), no. 2-3, 273-300. MR 1712864 (2000f:14079)
  • 18. J. Denef, On the degree of Igusa's local zeta function, Amer. J. Math. 109 (1987), no. 6, 991-1008. MR 919001 (89d:11108)
  • 19. Jens Franke, Yuri I. Manin, and Yuri Tschinkel, Rational points of bounded height on Fano varieties, Invent. Math. 95 (1989), no. 2, 421-435. MR 974910 (89m:11060)
  • 20. Ramesh Gangolli and V. S. Varadarajan, Harmonic analysis of spherical functions on real reductive groups, vol. 101, Springer-Verlag, Berlin, 1988. MR 954385 (89m:22015)
  • 21. A. Gorodnik, F. Maucourant, and H. Oh, Manin's conjecture on rational points of bounded height and adelic mixing, math.NT/0601127.
  • 22. Benedict H. Gross, On the Satake isomorphism, Galois representations in arithmetic algebraic geometry (Durham, 1996), London Math. Soc. Lecture Note Ser., vol. 254, Cambridge Univ. Press, Cambridge, 1998, pp. 223-237. MR 1696481 (2000e:22008)
  • 23. N. Iwahori and H. Matsumoto, On some Bruhat decomposition and the structure of the Hecke rings of $ {\mathfrak{p}}$-adic Chevalley groups, Inst. Hautes Études Sci. Publ. Math. (1965), no. 25, 5-48. MR 0185016 (32:2486)
  • 24. H. H. Kim and F. Shahidi, Functorial products for $ {\rm GL}\sb 2\times{\rm GL}\sb 3$ and the symmetric cube for $ {\rm GL}\sb 2$, Ann. of Math. (2) 155 (2002), no. 3, 837-893. MR 1923967 (2003m:11075)
  • 25. Martin Kneser, Starke Approximation in algebraischen Gruppen. I, J. Reine Angew. Math. 218 (1965), 190-203. MR 0184945 (32:2416)
  • 26. Erez Lapid, On the fine spectral expansion of the Jacquet's relative trace formula, J. Inst. Math. Jussieu 5 (2006), 263-308. MR 2225043 (2007d:11059)
  • 27. C. M\oeglin and J.-L. Waldspurger, Spectral decomposition and Eisenstein series, Cambridge Tracts in Mathematics, vol. 113, Cambridge University Press, Cambridge, 1995. MR 1361168 (97d:11083)
  • 28. D. Mumford, J. Fogarty, and F. Kirwan, Geometric invariant theory, third ed., vol. 34, Springer-Verlag, Berlin, 1994. MR 1304906 (95m:14012)
  • 29. Hee Oh, Uniform pointwise bounds for matrix coefficients of unitary representations and applications to Kazhdan constants, Duke Math. J. 113 (2002), no. 1, 133-192. MR 1905394 (2003d:22015)
  • 30. Emmanuel Peyre, Hauteurs et mesures de Tamagawa sur les variétés de Fano, Duke Math. J. 79 (1995), no. 1, 101-218. MR 1340296 (96h:11062)
  • 31. Emmanuel Peyre (ed.), Nombre et répartition de points de hauteur bornée, Paris, Société Mathématique de France, 1998, Papers from the seminars held in Paris, April/May 1996, Astérisque No. 251 (1998). MR 1679267 (99j:11001)
  • 32. -, Torseurs universels et méthode du cercle, Rational points on algebraic varieties, Progr. Math., vol. 199, Birkhäuser, Basel, 2001, pp. 221-274. MR 1875176 (2003d:11092)
  • 33. Vladimir Platonov and Andrei Rapinchuk, Algebraic groups and number theory, Pure and Applied Mathematics, vol. 139, Academic Press Inc., Boston, MA, 1994. MR 1278263 (95b:11039)
  • 34. Jonathan D. Rogawski, Automorphic representations of unitary groups in three variables, Annals of Mathematics Studies, vol. 123, Princeton University Press, Princeton, NJ, 1990. MR 1081540 (91k:22037)
  • 35. J.-J. Sansuc, Groupe de Brauer et arithmétique des groupes algébriques linéaires sur un corps de nombres, J. Reine Angew. Math. 327 (1981), 12-80. MR 631309 (83d:12010)
  • 36. Ichirô Satake, Theory of spherical functions on reductive algebraic groups over $ {\mathfrak{p}}$-adic fields, Inst. Hautes Études Sci. Publ. Math. (1963), no. 18, 5-69. MR 0195863 (33:4059)
  • 37. Joseph Shalika, Ramin Takloo-Bighash, and Yuri Tschinkel, Rational points on compactifications of semi-simple groups of rank 1, Arithmetic of higher-dimensional algebraic varieties (Palo Alto, CA, 2002), Progr. Math., vol. 226, Birkhäuser Boston, Boston, MA, 2004, pp. 205-233. MR 2029871 (2004m:11104)
  • 38. Joseph A. Shalika and Yuri Tschinkel, Height zeta functions of equivariant compactifications of the Heisenberg group, Contributions to automorphic forms, geometry, and number theory (Baltimore, MD), Johns Hopkins Univ. Press, 2004, pp. 743-771. MR 2058627 (2005c:11110)
  • 39. Allan J. Silberger, Introduction to harmonic analysis on reductive $ p$-adic groups, Mathematical Notes, vol. 23, Princeton University Press, Princeton, N.J., 1979. MR 544991 (81m:22025)
  • 40. Elisabetta Strickland, A vanishing theorem for group compactifications, Math. Ann. 277 (1987), no. 1, 165-171. MR 884653 (88b:14035)
  • 41. J. Tits, Reductive groups over local fields, Automorphic forms, representations and $ L$-functions (Proc. Sympos. Pure Math., Oregon State Univ., Corvallis, Ore., 1977), Part 1, Proc. Sympos. Pure Math., XXXIII, Amer. Math. Soc., Providence, R.I., 1979, pp. 29-69. MR 546588 (80h:20064)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 14G05, 11G50, 11F70

Retrieve articles in all journals with MSC (2000): 14G05, 11G50, 11F70


Additional Information

Joseph Shalika
Affiliation: Department of Mathematics, Johns Hopkins University, 3400 N. Charles Street, Baltimore, Maryland 21218-2686
Email: shalika@math.jhu.edu

Ramin Takloo-Bighash
Affiliation: Department of Mathematics, Princeton University, Fine Hall, Washington Road, Princeton, New Jersey 08544-1000
Email: rtakloo@math.princeton.edu

Yuri Tschinkel
Affiliation: Courant Institute, NYU, 251 Mercer Street, New York, New York 10012
Address at time of publication: Mathematisches Institut, Bunsenstr. 3-5, 37073 Göttingen, Germany
Email: tschinkel@cims.nyu.edu

DOI: https://doi.org/10.1090/S0894-0347-07-00572-3
Keywords: Manin's conjectures, rational points, wonderful compactifications, automorphic forms
Received by editor(s): February 10, 2006
Published electronically: May 11, 2007
Additional Notes: The second author was partially supported by the Clay Mathematics Institute and the NSA
The third author was partially supported by NSF grants 0100277 and 0602333
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society